Top
20
Doctor insights on: Antibiotics Cause Clostridium

Share
1

1
How can taking antibiotics cause clostridium difficile infection?

How can taking antibiotics cause clostridium difficile infection?

Colon imbalance: Every person has an ideal balance of different helpful bacteria (flora) in their colon. Disrupting that balance can lead to diarrhea, cramping & gas. Almost all antibiotics have the ability to disrupt the gut flora. Friendly bacteria are sacrificed during antibiotic use allowing unfriendly bacteria like clostridium difficile to grow. Some c. Difficile produce a toxin which can destroy the colon. ...Read more

See 1 more doctor answer
Dr. Stephen Scholand
452 doctors shared insights

Clostridium Difficile (Definition)

C. Diff, it is a spore forming bacillus that when the micro environment of the colon is modified by antimicrobials, it can germinate and elaborate a toxin causing pseudo membranous colitis, ...Read more


2

2
Causes of clostridium dificile beside antibiotics?

Causes of clostridium dificile beside antibiotics?

Cancer drugs: Cancer chemotherapy can also precipitate c. Difficle disease if, as with antimicrobials, the person has spores of the bug in the colon. ...Read more

See 1 more doctor answer
3

3
Can antibiotics cause diarrhea?

Can antibiotics cause diarrhea?

Yes they can: Yes Antibiotics can and do cause diarrhea in some people and some antibiotics tend to cause mor cases of diarrhea than others But diarrhea is a common side effect of Antibiotics ...Read more

See 1 more doctor answer
5

5
Can antibiotics cause secondary bacterial infections?

Complex answer: Antibiotics have a range of bacteria that they can kill; others outside that range are not so affected; some can become resistant to the antibiotic. If inappropriate ab is used, or taken wrong, e.g. Not as long as rx'd, can lead to more infection, with resistant germ. Bigger problem is overgrowth of a bacteria in gut (c. Difficile) during or after ab use-causes toxin and diarrhea; can be serious. ...Read more

See 1 more doctor answer
6

6
Could antibiotics treat diarrhea?

Could antibiotics treat diarrhea?

NotNormally/rarely: Most Diarrheas are not treated with Antibiotics but there are few exceptions Rarely for certain Bacterial Infections Antibiotics are used like CDifficle,Salmonella and certain others ...Read more

See 1 more doctor answer
7

7
What causes antibiotic resistant bacteria?

What causes antibiotic resistant bacteria?

Incomplete killing: Mutations in bacteria that lead to resistance can occur when bacteria are exposed to antibiotics in doses that are not strong enough to kill them. The bacteria then can mutate and develop resistance. A favorite professor of mine would always say "dead bacteria can't develop resistance.". ...Read more

See 1 more doctor answer
8

8
Can taking probiotics prevent clostridium difficile infections?

Can taking probiotics prevent clostridium difficile infections?

Yes.: Studies have shown that probiotics can prevent c.Diff infections and other antibiotic associated complications like diarrhea. Best way to prevent c.Diff infections is good hand washing if you visit a hospital or nursing home. Also by not taking antibiotics for viral illnesses like bronchitis and sinusitis. You increase your risk of c. Diff when you take abx for things like these. ...Read more

See 2 more doctor answers
9

9
Can antibiotics cause malabsorption?

Can antibiotics cause malabsorption?

Antibiotics: Excessive use of antibiotics can eradicate the good bacteria in your bowels and impair your digestion. It may also lead to overgrowth of clostridium difficile and this needs to be treated. If you are having diarrhea and bloating, start by taking an probiotic but also see your doctor about it. ...Read more

10

10
Can vancomycin cause c diff infection?

Can vancomycin cause c diff infection?

Possible, unlikely: Vancomycin is seldom taken orally, and when it is it can at least partially treat c. Difficile infection, although it isn't active against spores. When taken IV it is primarily excreted by the kidneys and little is likely to get into the distal colon unchanged. If it did it will not alter flora significantly and predispose to cl. Difficile overgrowth or toxin production by the vegetative form. ...Read more

11

11
Can doxycycline cause c difficile?

Can doxycycline cause c difficile?

Yes: Any antibiotic including, Doxycycline can increase your risk of getting c. Difficile diarrhea. However, because Doxycycline has poor activity against anaerobes (the majority of bacteria found in your colon) it is less likely than other antibiotics to cause c. Difficile diarrhea. ...Read more

12

12
Do antibiotics cause diarrhea?

Do antibiotics cause diarrhea?

Yes: Most antibiotics can cause diarrhea while they are being taken. Some antibiotics can cause an overgrowth of clostridium difficile (also known as "c-diff"), and this causes serious diarrhea, especially in the elderly. This diarrhea can occur as much as 6 weeks after stopping the antibiotic. Patients should notify their physician is they have diarrhea while taking or after taking antibiotics. ...Read more

See 1 more doctor answer
13

13
Can IV antibiotics cause fever?

Can IV antibiotics cause fever?

Rarely but...: There is an uncommon reaction to drugs called drug fever. The mechanism is unknown. The fever usually goes away after the drug has been stopped. ...Read more

15

15
Can expired antibiotic cause diarrhea?

Any antibiotic: Many antibiotics can cause diarrhea, whether they 're expired or not. In fact, an expired antibiotic may be less likely to cause diarrhea as it becomes less effective. ...Read more

16

16
Can pylonephritis cause staph aureus infection?

Can pylonephritis cause staph aureus infection?

Hmm: If the pyelonephritis is due to bacteria Staph Aureus it can be the cause of the pyelonephritis . But having pyelonephritis does not mean you have or will cause staph aureus infection. ...Read more

See 1 more doctor answer
18

18
Can vancomycin cause a c diff infection?

Usually not: Vancomycin orally treats c.Diff. Intravenous vancomyin might disrupt the bacterial flora and lead to overgrowth. ...Read more

19

19
What is intestinal infection with clostridium difficile?

What is intestinal infection with clostridium difficile?

Abx complication: An infection resulting from antibiotic use that can cause diarrhea and other colonic problems. It requires treatment with either Metronidazole or oral vancomycin. ...Read more

Dr. John Leander Po
1,117 doctors shared insights

Antibiotic (Definition)

An antibiotic is a medicine that slows, stops, or kills germs. The germs are usually bacteria causing an infection in a person, so the person uses antibiotics to help his body get ...Read more